Illinois, 2011Flash Flood and Hail in Illinois, June 26 to 27, 2011
June 26 to 27, 2011 · NWS DVN · 17 events in 5 counties and zones
A strong disturbance moved through central Iowa during the late afternoon and evening of June 26 brought showers and severe thunderstorms to portions of central and eastern Iowa. Widespread tree damage occurred across Van Buren County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $785,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong disturbance moved through central Iowa during the late afternoon and evening of June 26 brought showers and severe thunderstorms to portions of central and eastern Iowa. Widespread tree damage occurred across Van Buren County. One to one and a half inches of rain fell across northeastern Missouri and southeastern Iowa which lead to some flash flooding and flooding.
During the late evening of June 26 and early morning of June 27, another line of severe thunderstorms moved into parts of southeast Iowa, northeast Missouri, and west central Illinois, as a warm front lifted northward into the area. Winds in excess of 70 mph and torrential rains accompanied the storms. In addition to widespread tree damage, some buildings collapsed in Keokuk, IA. Rainfall totals of 1.5 to 3.5 inches fell along and south of a line from Fairfield, IA, to Galesburg, IL which resulted in some flash flooding and flooding. Some of the higher totals were 3.30 inches 1 mile south of Kahoka, MO, 3.31 inches in Memphis, MO and 3.50 inches 6 miles west northwest of Burlington, IA. Rainfall amounts quickly tapered off to between a trace and a third of an inch across areas to the north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 26, 3:49 PM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Jun 26, 3:49 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT SUN JUN 26 2011
.UPDATE...
STORMS OVER SOUTHERN IOWA HAVE INTENSIFIED...AND ARE TRAINING EAST
OVER IOWA NOW. LOOKING AT CORFIDI VECTORS...THIS SHOULD CONTINUE
TO MOVE EAST...AND GRADUALLY MOVE SOUTHEAST WITH TIME...RIGHT INTO
OUR SATURATED SOUTH. THIS ALONG CARRIES A FLASH FLOOD THREAT...AND
WITH STORMS AGAIN EXPECTED OVERNIGHT INTO MONDAY MORNING...THIS
THREAT WILL CONTINUE THROUGH AROUND 15Z MONDAY. PRODUCTS ISSUED ALREADY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR DES MOINES-HENRY IA-
JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR HANCOCK-HENDERSON-
MCDONOUGH-WARREN.
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CLARK-SCOTLAND.
&&
ERVINHazardous weather outlook, Jun 26, 3:14 AM CST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT SUN JUN 26 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-270915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
414 AM CDT SUN JUN 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM
FAIRFIELD TO MACOMB TODAY. SEVERE WEATHER IS NOT EXPECTED WITH
THESE THUNDERSTORMS.
TONIGHT...THUNDERSTORMS ARE LIKELY OVER MOST OF THE OUTLOOK AREA.
SOME OF THESE STORMS MAY SEVERE...ESPECIALLY WEST OF A LINE FROM
INDEPENDENCE TO KEWANEE WHERE THE STORM PREDICTION CENTER HAS A
SLIGHT RISK. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WIND...WITH LARGE HAIL POSSIBLE AS WELL.
THUNDERSTORMS OVERNIGHT WILL ALSO BE CAPABLE OF PRODUCING HEAVY
RAINFALL. THIS MAY RESULT IN FLASH FLOODING...ESPECIALLY IN AREAS
OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS
THAT HAVE BEEN SATURATED FROM HEAVY RAINFALL EVENTS OVER THE PAST
WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY FOR WEST
CENTRAL AND NORTHWEST ILLINOIS AND SOUTHEAST IOWA AND NORTHEAST
MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY ALONG A
COLD FRONT MOVING THROUGH THE REGION LATE MONDAY MORNING AND MONDAY
AFTERNOON. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.
BY THE END OF THE WEEK HOT AND HUMID WEATHER IS EXPECTED TO SPREAD
OVER THE AREA. AT THIS TIME FRIDAY LOOKS LIKE THE HOTTEST DAY WITH
HIGHS IN THE LOWER TO MIDDLE 90S AND HEAT INDICES NEAR OR ABOVE
100.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
SHEETS/DLF
In the hours before
Local storm report, Jun 26, 8:01 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
901 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/26/2011 M1.40 INCH VAN BUREN IA TRAINED SPOTTER
RAINFELL OVER A 35 MINUTE PERIOD.
&&
DCLocal storm report, Jun 26, 8:02 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY RAIN 3 NNE CHARLIE HEATH MEM 40.61N 91.87W
06/26/2011 M1.40 INCH VAN BUREN IA TRAINED SPOTTER
RAIN FELL OVER A 35 MINUTE PERIOD.
&&
DCLocal storm report, Jun 26, 8:16 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG FORT MADISON 40.62N 91.35W
06/26/2011 LEE IA LAW ENFORCEMENT
POWER OUT THROUGHOUT WEST SIDE OF FORT MADISON.
&&
ERVINSpecial weather statement, Jun 26, 8:29 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
929 PM CDT SUN JUN 26 2011
ILZ025-026-034-035-270330-
HANCOCK-HENDERSON-MCDONOUGH-WARREN-
929 PM CDT SUN JUN 26 2011
...STRONG STORMS WITH HEAVY RAIN AND SMALL HAIL...
AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TERRE HAUTE TO 9
MILES SOUTHWEST OF AUGUSTA...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
RARITAN AND BLANDINSVILLE AROUND 935 PM CDT...
AUGUSTA AND COLMAR AROUND 940 PM CDT...
TENNESSEE...SCIOTA AND COLCHESTER AROUND 945 PM CDT...
ROSEVILLE AND FANDON AROUND 950 PM CDT...
WESTERN ILLINOIS UNIVERSITY AROUND 955 PM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...HEAVY RAIN...
ARE EXPECTED WITH THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY
MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4091 9097 4090 9044 4028 9044 4027 9045
4028 9090 4019 9090 4019 9091 4019 9101
TIME...MOT...LOC 0229Z 270DEG 29KT 4069 9090 4016 9106
ERVINLocal storm report, Jun 26, 8:34 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 6 W CARTHAGE 40.40N 91.24W
06/26/2011 E45.00 MPH HANCOCK IL TRAINED SPOTTER
TORRENTIAL RAINS.
0930 PM HEAVY RAIN BURLINGTON 40.81N 91.12W
06/26/2011 M1.06 INCH DES MOINES IA ASOS
RAIN FELL IN 20 MINUTES.
&&
DCLocal storm report, Jun 26, 9:18 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HEAVY RAIN W CANTRIL 40.64N 92.07W
06/26/2011 E1.30 INCH VAN BUREN IA TRAINED SPOTTER
&&
DCEvent by event
15 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, McDonough
- When
- June 26, 9:42 PM CST to June 27, 4:00 AM CST
- Where
- McDonough County, 2.1 mi NE of Argyle Lake Sp to 2.6 mi SE of Argyle Lake Sp
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -90.750
Heavy rains caused some flash flooding about 2 miles south southeast of Macomb, IL during the late evening of June 26 and morning of June 27. The flood waters covered the roadway at Jackson Street.
Thunderstorm Wind, Warren
- When
- June 26, 9:42 PM CST
- Where
- Warren County, 0.87 mi NE of Cameron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.890, -90.510
Wind gusts estimated to be 60 mph blew down some tree branches and snapped some corn stalks near Cameron, IL at 1042 pm CDT June 26.
Thunderstorm Wind, Rock Island
- When
- June 26, 10:00 PM CST
- Where
- Rock Island County, 1.35 mi E of Rock Is
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.498, -90.554
Wind gusts estimated to be 60 mph blew down a large tree limb on the 3200 block of 14th Avenue in Rock Island, IL around 11 pm CDT June 26.
Thunderstorm Wind, Hancock
- When
- June 27, 12:30 AM CST
- Where
- Hancock County, 0.59 mi N of Hamilton to 1.37 mi SE of Hamilton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 40.409, -91.350
Wind gusts estimated to be 60 to 80 mph downed several trees and large limbs across much of Hamilton, IL around 130 am CDT June 27. A home on North 19th Street sustained roof damage and a power pole was blown down in the front yard.
Hail, Hancock
- When
- June 27, 12:38 AM CST
- Where
- Hancock County, Warsaw
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.350, -91.430
Quarter sized hail fell in Warsaw, IL at 138 am CDT June 27.
Thunderstorm Wind, Hancock
- When
- June 27, 12:38 AM CST
- Where
- Hancock County, Warsaw
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.350, -91.430
Wind gusts estimated to be 65 mph blew down some tree limbs and power lines in Warsaw, IL at 138 am CDT June 27.
Thunderstorm Wind, Hancock
- When
- June 27, 12:44 AM CST
- Where
- Hancock County, 0.87 mi SE of Carthage
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -91.120
A 65 mph wind gust was recorded about 1 mile east southeast of Carthage, IL at 144 am CDT June 27. Some power line flashes were also observed on the east side of Carthage.
Thunderstorm Wind, Hancock
- When
- June 27, 12:45 AM CST
- Where
- Hancock County, 0.8 mi SE of Carthage to 0.64 mi S of Bentley
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 40.411, -91.121
Wind gust estimated to be 75 mph blew down some buildings between Carthage, IL and Bentley, IL around 145 am CDT June 27. This report was relayed by a COOP Observer.
Thunderstorm Wind, Hancock
- When
- June 27, 12:45 AM CST
- Where
- Hancock County, 0.87 mi SE of Bentley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $250,000
- Reported by
- COOP Observer
- Coordinates
- 40.340, -91.110
Wind gusts in excess of 70 mph blew down several trees and large limbs in Bentley, IL around 145 am CDT June 27. Some roads were blocked by the tree debris. In addition, some buildings and homes were damaged and a new Morton building on the north side of Bentley was strewn across the freeway. Some of the trees and limbs fell onto a few homes.
Thunderstorm Wind, Hancock
- When
- June 27, 12:45 AM CST
- Where
- Hancock County, 0.87 mi SW of Carthage
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 40.410, -91.140
Wind gusts estimated to be 70 mph blew down several trees and limbs in Carthage, IL around 145 am CDT June 27.
Thunderstorm Wind, Hancock
- When
- June 27, 12:46 AM CST
- Where
- Hancock County, 0.53 mi E of Bowen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -91.060
Wind gusts estimated to be 65 to 70 mph were observed in Bowen, IL around 146 am CDT June 27. A power outage was also observed in Bowen and Augusta.
Thunderstorm Wind, Hancock
- When
- June 27, 12:46 AM CST
- Where
- Hancock County, 0.69 mi N of Plymouth
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -90.920
Wind gusts estimated to be 70 mph blew down several trees and some power lines in Plymouth, IL around 146 am CDT June 27.
Thunderstorm Wind, Hancock
- When
- June 27, 12:50 AM CST
- Where
- Hancock County, 0.65 mi NW of La Harpe to 0.17 mi N of La Harpe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 40.587, -90.979
Winds estimated to be 70 mph blew down some trees in some parks in La Harpe, IL around 150 am CDT June 27.
Thunderstorm Wind, Henderson
- When
- June 27, 12:50 AM CST
- Where
- Henderson County, 0.27 mi NNW of Terre Haute
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 40.674, -90.982
Wind gusts estimated to be 70 mph caused some tree damage in the Terre Haute Cemetery just north of Terre Haute, IL and blew a tree down onto a house in Terre Haute, IL around 150 am CDT June 27.
Thunderstorm Wind, McDonough
- When
- June 27, 1:15 AM CST
- Where
- McDonough County, 0.53 mi E of Colchester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -90.790
Wind gusts estimated to be 70 mph uprooted a 20 inch diameter, 18 foot tall tree in Colchester, IL around 215 am CDT June 27.
Thunderstorm Wind, McDonough
- When
- June 27, 1:20 AM CST
- Where
- McDonough County, 0.53 mi E of Colchester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -90.790
Wind gusts estimated to be 70 mph snapped an 18 inch diameter tree off at the base in Colchester, IL around 220 am CDT June 27. Some power lines were also downed resulting in a power outage in Colchester.
Thunderstorm Wind, McDonough
- When
- June 27, 1:30 AM CST
- Where
- McDonough County, 0.53 mi W of Macomb
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -90.680
Wind gusts estimated to be 70 mph blew down several Fir trees in Macomb, IL around 230 am CDT June 27.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, June 26 to 27, 2011$3.7 million · EF1 · 77 events
- Hail and Damaging Winds in Georgia, June 26, 2011$633,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Alabama, June 26, 2011$168,000 · 61 kt wind · 41 events
- Flash Flooding and Hail in Illinois, June 26 to 27, 2011$380,000 · 1.75 in hail · 23 events
- Tornado and Flood in Missouri, June 26 to 27, 2011$43,000 · EF0 · 62 events
- Wildfire in New Mexico, June 26 to 30, 2011$700,000 · 1 event
- Flash Flood and Flood in Iowa, June 26 to 27, 2011$335,000 · 1 in hail · 15 events
- Tornado and Damaging Winds in Indiana, June 26, 2011$142,000 · EF1 · 4 events
- Tornadoes and Flash Flooding in Missouri, June 26 to 27, 2011EF1 · 47 events
- Damaging Winds in Georgia, June 26 to 30, 2011$122,000 · 60 kt wind · 10 events
- Flash Flooding and Damaging Winds in Iowa, June 26, 2011$60,000 · 65 kt wind · 22 events
- Flash Flood and Heavy Rain in Kentucky, June 26, 2011$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324269, 324270, 329132, 329447, 324271, 324272, 324273, 324274, 324275, 324276, 324277, 324278, 329111, 329115, 324280, 324283, 324285.